New York, 2017Flash Flooding in New York, July 13, 2017
July 13, 2017 · NWS BGM · 7 events in 4 counties and zones
A stationary front along the southern periphery of the polar jet stream remained resident across Central New York for much of the day. This feature triggered numerous rounds of heavy rain producing thunderstorms across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $91,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front along the southern periphery of the polar jet stream remained resident across Central New York for much of the day. This feature triggered numerous rounds of heavy rain producing thunderstorms across the region. Rainfall amounts totaled between 1 to 3 inches with isolated areas nearing 4 inches. Several storms moved over the same locations, contributing to areas of urban and small stream flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 13, 8:48 AM EST, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 13, 8:48 AM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
948 AM EDT Thu Jul 13 2017
.SYNOPSIS...
A slow moving front hanging across NY and PA will keep showers
and thunderstorms in the forecast through Friday. Some of these
storms will be strong with very heavy rain and gusty winds.
&&
.NEAR TERM /THROUGH TONIGHT/...
935 AM Update...No major changes to forecast thinking. The area
is in a lull however more showers and storms are still on track
to move in late morning and continue this afternoon into early
this evening. Minor updates to POP/QPF/T grids based on latest
conditions.
350 AM update...
We extended the flash flood watch until 00z Friday and raised
temperatures for early this morning.
230 AM update...
A persistent frontal boundary strung across our forecast area
will continue to produce showers and thunderstorms through
tonight.
A relative lull in the action is forecast through mid-morning
before another wave of energy moving into NY/PA combines with
diurnal instability to increase activity during the afternoon
hours.
Warm mid-levels and weak lapse rates will be a limiting factor
for thunderstorm intensity. However, 30 to 40 knot mid-level
flow supports the potential for gusty winds in stronger cells.
With high PWAT values in place (close to 2 inches), heavy rain
will be the main threat with thunderstorms.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
A cold front will push into Western NY on Friday. An additional
round of showers and thunderstorms is forecast to develop over
NY and PA, especially when another short wave drops into
northern NY late Friday.
As the front moves east into New England, activity will diminish
Friday night.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
330 am update...
Relatively quiet weather conditions this weekend as one system exits
to the east early Saturday and the next short wave drops in from the
nw later in the day Sunday.
The large scale cyclonic flow will continue this weekend with an
embedded s/w exiting to the east early on Saturday with associated
rain showers ending west to east in the morning. Most areas should
remain dry through the rest of the day, but given the active flow
and the weak destabilization in the afternoon/evening, a few
isolated showers and weak storms are possible. Available moisture
will be limited and most of the weak convection should stabilize
after sunset...so not expecting any significant storms or
rainfall.
Weak ridging aloft will keep conditions quiet Saturday night and
most of Sunday morning. However the next s/w will drop in from the
nw through the Great Lakes Sunday morning and reach NY/PA by the
late afternoon/evening time frame. Will see the initial band of
showers and storms during this time, with more precipitation into
the night.
Temperatures will remain seasonable with highs in the upper 70s and
lower 80s...and overnight lows in the upper 50s and 60s.
Monday through Wednesday...Upper low will track e/sewd through
the region Sunday night into Monday and linger just off the NJ
coast into Tuesday with rain showers and thunderstorms possible
over central NY and ne PA during this time. Periods of heavy
rain are possible Sunday night and again Monday night, with only
light rain expected Tuesday. Heights aloft will rise behind the
departing system on Wednesday with dry weather expected.
Temperatures remain steady with highs in the 70s and 80s...and
night time lows in the 60s.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Thunderstorms will redevelop across the terminals between early
and mid-afternoon. Ceilings today will fluctuate between 1500
and 5000 feet, while visibilities will drop to between 2SM and
4SM in heavy downpours.
Low stratus is likely to develop Thursday night.
Outlook...
Thursday night to Friday night...Showers and thunderstorms with
associated restrictions.
Saturday to Sunday...mainly VFR.
Monday...some restrictions with showers and thunderstorms.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Flash Flood Watch until 8 PM EDT this evening for NYZ009-
015>018-022>025-036-037-044>046-055>057.
&&
SYNOPSIS...DJP
NEAR TERM...DJP/PCF
SHORT TERM...DJP
LONG TERM...BJT
AVIATION...DJPHazardous weather outlook, Jul 13, 2:48 AM EST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
348 AM EDT Thu Jul 13 2017
NYZ009-015>018-022>025-036-037-044>046-055>057-140800-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-
348 AM EDT Thu Jul 13 2017
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
An additional round of thunderstorms on Friday may produce heavy
downpours, localized flooding issues, and gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ062-PAZ038>040-043-044-047-048-072-140800-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
348 AM EDT Thu Jul 13 2017
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and Tonight.
Thunderstorms today and tonight will have the potential to produce
gusty winds and very heavy downpours, possibly causing localized
flooding issues.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
An additional round of thunderstorms on Friday may produce heavy
downpours, localized flooding issues, and gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 13, 10:04 AM EST, 51 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1104 AM EDT THU JUL 13 2017
NYZ015>017-022-023-025-131600-
Steuben NY-Southern Cayuga NY-Seneca NY-Yates NY-Schuyler NY-
Tompkins NY-
1104 AM EDT THU JUL 13 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SENECA...SCHUYLER...
YATES...SOUTHWESTERN CAYUGA...NORTHEASTERN STEUBEN AND NORTHERN
TOMPKINS COUNTIES UNTIL NOON EDT...
At 1102 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hemlock to near Wedgewood. Movement was
northeast at 25 mph.
Strong wind gusts will be possible with these storms. Trees and
powerlines could come down in a few locations as these storms pass.
Locations impacted include...
Ithaca, Penn Yan, Hector, Romulus, Fayette, Cayuga Heights, Starkey,
Lansing, Enfield and Benton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4258 7737 4267 7737 4267 7736 4273 7734
4276 7731 4276 7698 4287 7698 4287 7696
4296 7696 4247 7634 4228 7694 4229 7696
4227 7698 4258 7739
TIME...MOT...LOC 1502Z 245DEG 20KT 4280 7758 4235 7698
JABSpecial weather statement, Jul 13, 10:49 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1149 AM EDT THU JUL 13 2017
NYZ015>017-023-025-044-055-056-131630-
Cortland NY-Southern Cayuga NY-Seneca NY-Yates NY-Schuyler NY-
Tioga NY-Broome NY-Tompkins NY-
1149 AM EDT THU JUL 13 2017
...LOCALLY HEAVY RAINFALL WILL AFFECT SOUTHERN SENECA...NORTHEASTERN
SCHUYLER...NORTHWESTERN BROOME...NORTHEASTERN YATES...SOUTHERN
CAYUGA...SOUTHERN CORTLAND...NORTHEASTERN TIOGA AND TOMPKINS
COUNTIES...
At 1144 AM EDT, Doppler radar indicated thunderstorms across the
Finger Lakes region that were producing very heavy rainfall. The
heavy rainfall could cause flooding of roads and poor drainage
areas, especially in more urbanized areas.
Locations impacted include...
Ithaca, Cortland, Maine, Romulus, Fayette, Cayuga Heights, Lansing,
Enfield, Danby and Homer.
Travel in these areas will be severely impacted by the heavy
rainfall which is leading to very poor visibility and ponding of
water on roadways.
The thunderstorms were also producing frequent deadly lightning and
gusty winds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is occurring with these storms, which may lead
to minor flooding. Do not drive your vehicle through flooded
roadways.
Remember lightning is deadly. If you hear thunder, get inside
a sturdy building immediately!
&&
LAT...LON 4287 7680 4253 7588 4214 7590 4232 7643
4263 7706
TIME...MOT...LOC 1544Z 272DEG 41KT 4265 7682 4237 7608
DJNFlash Flood, Yates
- When
- July 13, 10:55 AM EST to 1:00 PM EST
- Where
- Yates County, 0.65 mi WNW of Branchport to 0.58 mi NNE of Branchport
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 42.605, -77.161
Flash flooding had caused debris to collect on several roads in the area.
Flash Flood, Cortland
- When
- July 13, 12:03 PM EST to 1:15 PM EST
- Where
- Cortland County, 1.56 mi E of Homer to 0.22 mi NW of Gracie
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 42.627, -76.150
Flood waters were flowing over several streets in Cortland, and rural areas in the western portion of the county.
Flash Flood, Cayuga
- When
- July 13, 12:20 PM EST to 1:30 PM EST
- Where
- Cayuga County, 0.86 mi SW of Sempronius to 0.97 mi ESE of Sempronius
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Social Media
- Coordinates
- 42.720, -76.330
Multiple roads in and around Sempronious were damaged and closed due to flooding.
Flash Flood, Cortland
- When
- July 13, 12:33 PM EST to 1:30 PM EST
- Where
- Cortland County, 1.43 mi NNW of Cortland Arpt to 1.61 mi WSW of Little York
- Cause
- Heavy Rain
- Property damage
- $12,000
- Reported by
- 911 Call Center
- Coordinates
- 42.619, -76.212
Water was flowing over several streets in and around Homer, including Cold Brook Road, Stevens Road and Hewitt Road.
Flash Flood, Tompkins
- When
- July 13, 12:55 PM EST to 1:30 PM EST
- Where
- Tompkins County, 1.82 mi WNW of Groton City to 5.91 mi ENE of Groton City
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 42.633, -76.311
Flooding damaged and closed portions of Route 41 and 41A.
Flash Flood, Cayuga
- When
- July 13, 1:00 PM EST to 3:30 PM EST
- Where
- Cayuga County, 0.92 mi W of Moravia to 0.26 mi WSW of Moravia Vans Arpt
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 42.721, -76.438
Numerous roads were flooded throughout Moravia.
Flash Flood, Cortland
- When
- July 13, 1:04 PM EST to 1:40 PM EST
- Where
- Cortland County, 1.58 mi W of Preble to 1.77 mi SW of Baltimore
- Cause
- Heavy Rain
- Property damage
- $6,000
- Reported by
- 911 Call Center
- Coordinates
- 42.730, -76.161
Water was rapidly flowing across the intersection of Preble Road and U.S. Route 11. Minor flooding was elsewhere in, and near, the Village of Preble.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New Jersey, July 13 to 17, 20171 death · $40 · 1 in hail · 34 events
- Flash Flood and Flooding in Ohio, July 13 to 15, 2017$15 million · 6 events
- Flash Flooding and Flooding in New York, July 13, 2017$245,000 · 10 events
- Lightning Strike in Arizona, July 13, 20177 injured · 1 event
- Flash Flood and Flood in Ohio, July 13 to 14, 2017$130,000 · 3 events
- Damaging Wind and Lightning Strikes in Georgia, July 13 to 14, 2017$58,000 · 7 events
- Damaging Winds in Michigan, July 13, 2017$60,000 · 52 kt wind · 3 events
- Damaging Winds and Lightning Strike in Connecticut, July 13, 20171 injured · $20,000 · 52 kt wind · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 13 to 16, 2017$18,000 · 55 kt wind · 18 events
- Flash Flooding and Flooding in Ohio, July 13, 2017$7,000 · 50 kt wind · 26 events
- Flash Flood and Flood in Illinois, July 13, 2017$27,000 · 61 kt wind · 5 events
- Damaging Winds in North Carolina, July 13, 2017$22,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709140, 709144, 709141, 709147, 709152, 709142, 709161.